Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 3, 2021Letcher County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 3, 2021, 3:20 PM EDT for Letcher County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 3:20 PM EDT (19:20 UTC)
Expired
Aug 3, 2021, 4:00 PM EDT
In force
40 min
Issued by
NWS Jackson, KY
Hail
0.25 in
Wind
40

County Letcher County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS83 KJKL 031920
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT Tue Aug 3 2021
 
KYZ088-113-115-118-032000-
Perry KY-Knott KY-Harlan KY-Letcher KY-
320 PM EDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of northeastern Harlan,
Letcher, southeastern Perry and southeastern Knott Counties through
400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flint, or near Whitesburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Premium and Maggard around 325 PM EDT.
  Oscaloosa, Hot Spot and Jeremiah around 330 PM EDT.
  Trailer around 335 PM EDT.

Other locations in the path of this storm include Dongola, Day, Ice,
Whitco, Van, Isom, Oven Fork, Crown, Tillie, Whitesburg, Marlowe,
Bellcraft, Eolia, Ermine, Polly, Fleming-Neon, Colly, Mayking,
Sergent, Winters, Thornton, Wright, Farraday, Millstone and
Southdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3695 8297 3720 8308 3733 8276 3731 8275
      3729 8271 3727 8273 3723 8267 3724 8266
      3717 8262 3712 8272 3705 8272 3703 8275
      3701 8279 3701 8283 3697 8287
TIME...MOT...LOC 1919Z 249DEG 12KT 3706 8292 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Fisher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:10 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 3, 3:10 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 PM EDT Tue Aug 3 2021

.UPDATE...
Issued at 1000 AM EDT TUE AUG 3 2021

Only minor tweaks to the short term forecast, mainly sky and Pops
to reflect the latest trends. Few scattered showers along the
KY/VA border this morning, with less than a tenth of an inch of
rain measured so far this morning. Activity is still expected to
increase in coverage this afternoon around peak heating. Updates
have been sent to NDFD and web servers.

UPDATE Issued at 815 AM EDT TUE AUG 3 2021

A couple isolated showers can be seen moving over our far eastern
and southeastern counties. Tweaked PoP grids to better reflect the
coverage of precip. Looking at satellite, fog can be seen
lingering in a few locations, but should soon dissipate heading
further into the morning. Overall, no major changes were needed
and stuck to mainly blending in obs. Updates have been sent.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 526 AM EDT TUE AUG 3 2021

As of 8z, fog can be seen on satellite spreading through the river
valleys. However, from what can be gathered from METARS,
visibilities aren't too low yet, mainly 5 miles or greater. This is
likely helped by the lower clouds that have continued to stream in
overnight and spread further northeast. Temperatures across the area
range from the upper 50s to low 60s, with the coolest temps in the
normally cooler valleys. Moving further into the morning, a
relatively weak low level jet will help advect in better moisture
into far eastern counties. Looking at time heights, there is some
better lift during this time as well, and with the combined moisture
allows for the possibility of some precip in those areas.
Incorporated the CAMs outputs to nudge the current forecast for this
timeframe and have slight chance to chance PoPs in the southeast
starting around 9-10z.

The upper level pattern through the short term is fairly well agreed
upon. General troughing lies across the eastern portion of the
country, from the Great Lakes down through the Ohio Valley, while
ridging dominates in the west. Multiple smaller waves move through
the flow and bring unsettled weather to the region, the first
impacting our area this afternoon, and the second moving over the
area Wednesday. At the surface, a quasi-stationary front lies
stretched over the Southeast, with waves of low pressure riding
along it.

As for sensible weather, after being confined to the far east
through the morning, precip coverage is expected to expand further
west through the area this afternoon with the help of diurnal
heating and the passing upper level wave. However, the best chances
remain over the east with the better moisture. After a quiet night
with possible valley fog, Wednesday bring another unsettled
afternoon. Did expand the chance PoPs a bit further east during this
time based on some of the recent trends in the CAMs. Temperatures
through the period will feature seasonably cool highs in the upper
70s to the low 80s, while lows stay in the upper 50s to around 60.

.LONG TERM...(Thursday through Tuesday)
Issued at 310 PM EDT TUE AUG 3 2021

We will see alternating periods of dry weather and small rain
chances through out the extended, as a series of ridges and
troughs progress across the region. Any rain chances we see will
still likely be meager at best, as the weather systems moving
through will not be all that strong. Isolated to scattered showers
and thunderstorms will be possible around the area from time to
time from late Friday through the first of next week, with periods
of dry weather expected Thursday through Friday morning, Sunday
night, and Monday night. As for temperatures in the extended, a
gradual warming trend is on tap. We will start things off with
highs in the low to mid 80s Thursday and Friday, and should see
highs ranging from the mid 80s to lower 90s from Saturday onward.
Nightly lows will be in the 60s, with the same warming trend
expected each night. We should see lows only falling into the
upper 60s by the end of the period, after starting off in the low
to mid 60s. Winds should be generally out of the south and fairly
light through out the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 112 PM EDT TUE AUG 3 2021

VFR to start the 18Z TAF period. SCT Cu developing across eastern
KY this afternoon. SCT showers/storms expected mainly across far
S/SE KY this afternoon and evening which may result in brief
flight restrictions. VCTS in at KSJS, KLOZ, and KJKL. Winds are
E/NE around 5 kts or less, and will become light and variable
overnight. Some patchy river valley fog is expected early
Wednesday morning, and some low stratus is likely over far eastern
KY, most likely impacting KSJS where MVFR and possible IFR
ceilings expected for several hours Wednesday morning. Low stratus
and fog dissipate by around 14Z and all locations should be VFR
for the remainder of the period. Winds on Wednesday will continue
to be N/NE and light around 5 kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMF
SHORT TERM...HAS
LONG TERM...AR
AVIATION...CMF
Hazardous weather outlook, Aug 3, 3:17 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
317 PM EDT Tue Aug 3 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-042230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
317 PM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon through this
evening, mainly over the higher terrain of southeastern Kentucky.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday, especially during the
afternoon and early evening.

There is a slight chance of thunderstorms Friday through Monday
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/AR

In the hours before

Special weather statement, Aug 3, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT Tue Aug 3 2021

KYZ088-113-115-118-032000-
Perry KY-Knott KY-Harlan KY-Letcher KY-
320 PM EDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of northeastern Harlan,
Letcher, southeastern Perry and southeastern Knott Counties through
400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flint, or near Whitesburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Premium and Maggard around 325 PM EDT.
  Oscaloosa, Hot Spot and Jeremiah around 330 PM EDT.
  Trailer around 335 PM EDT.

Other locations in the path of this storm include Dongola, Day, Ice,
Whitco, Van, Isom, Oven Fork, Crown, Tillie, Whitesburg, Marlowe,
Bellcraft, Eolia, Ermine, Polly, Fleming-Neon, Colly, Mayking,
Sergent, Winters, Thornton, Wright, Farraday, Millstone and
Southdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 8297 3720 8308 3733 8276 3731 8275
      3729 8271 3727 8273 3723 8267 3724 8266
      3717 8262 3712 8272 3705 8272 3703 8275
      3701 8279 3701 8283 3697 8287
TIME...MOT...LOC 1919Z 249DEG 12KT 3706 8292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fisher

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:47 PM EDTSpecial Weather StatementJKLPike28 min
Aug 3, 5:15 PM EDTSpecial Weather StatementJKLMartin30 min
Aug 3, 5:15 PM EDTSevere Thunderstorm WarningJKLMartin, Pike15 min
Aug 3, 5:53 PM EDTAreal Flood AdvisoryJKLMartin111 min
Aug 3, 6:14 PM EDTSpecial Weather StatementJKLBell16 min
Aug 3, 6:46 PM EDTAreal Flood AdvisoryJKLBell, Harlan91 min
Aug 3, 7:02 PM EDTSpecial Weather StatementJKLLeslie28 min
Aug 3, 7:05 PM EDTSpecial Weather StatementJKLLeslie25 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.